It's a Life and Death Conversation;
Desperate emails and phone calls from parents and school nurses validate the Teen Self-Medicating problems we are seeing more and more of today. One Mom's frantic email stated;
"My 12 year old took Excedrin Extra Strength last night, which contains 250 mg of aspirin per pill for a headache. I have never kept aspirin in my house because I know about Reye's Syndrome, but my husband had Excedrin in his work truck."
41 percent of teens mistakenly believe that abuse of medicines is less dangerous than abuse of illegal street drugs, and most report that prescription drugs are easier to get than illegal drugs.
Unfortunately, we can't watch over them every minute. They take drugs from parents' medicine cabinets, get them through other people's prescriptions, or buy them on the Internet. They have friends who share aspirin, medicines for cramps, muscle creams, and cosmetics, along with prescription and over the counter medications, many of which can kill, or have life-long dibilitating side effects if there are allergies or influences such as viral or bacterial infections present at the time they are used.
The best protection we can provide is to talk with them. Teach them to read warning labels, teach them to investigate side-effects, teach them to talk to a parent or a medical professional before taking that pill, teach them to be cautious.
It is a serious conversation. Tweens, Teens and Young Adults are self medicating. Any product containing Aspirin or Salicylates is not okay for teens and young people to use.
As our children grew up, we as parents did not give them aspirin products. Doctors told us not to, and often explained why. As our children get older we need to tell them what the risks are in using aspirin containing products.
Reye's Syndrome strikes swiftly. It is not a disease that only affects very young children; it can strike any child, teen, young adult, or adult without warning. We've documented cases from several months in age to 80 years of age.
The cause and cure remain unknown and research has established a link between Reye's Syndrome and aspirin, along with other medications containing Salicylates. (Lists are available here: Prescription, Over The Counter Drugs, Topical Products.)
With teens, especially, the symptoms of Reye's Syndrome are often misinterpreted as a Drug Overdose, or a Drug Reaction. If you suspect Reye's with your child, don't hesitate to insist on several tests being run. You can print the Emergency Room information sheet by clicking here. Take this sheet with you to the emergency room and show it to the doctors.
Time will be critical in getting treatment. If your child shows the symptoms of Reye's Syndrome, insist that the doctors explore that possibility quickly.
Above all, teach them. Bring them here to this website and let them read about Reye's. Let them learn what triggers Reye's and the consequences of taking and or sharing aspirin and aspirin containing products. Encourage them to talk to their doctor, and their pharmacist about drugs, over the counter drugs, and especially if they are having health concerns.
We now have an Android App for the Android phones and tablets that provide lists of products that do and do not contain aspirin and aspirin products. The app can be downloaded here, at the Google Play Store.
They are never too young to learn, so teach them. Teach them to be wise about Reye's!
Joshua, a sophomore at Hampshire College in Amherst, Massachusetts, died from the complications of Reye's Syndrome in 1994... he was 19 years old.
At the time his illness began, he was a healthy six-foot college sophomore, happy with his life and the college of his dreams. He was growing into a wonderful young man and excelled in his course studies at the college he loved.
He called home one snowy day to say he was not feeling well. He asked what he should do. Mom advised him to go to Student Health and call back right after his appointment. The doctor said he had the flu. Based on the symptoms he described, Mom told him he should come home and see the family doctor. It seemed to Mom he had Mono. He came home and saw the family doctor who confirmed that he did indeed have Mono.
The treatment was simple...get plenty of rest and drink lots of liquids. The problem was that as the days progressed, he continued to get sicker. He went back to see the doctor every day for several days. Then he was admitted to the hospital, discharged and admitted again. Still he was no better.
He was admitted once again and this time he was critical. The doctor either thought there was nothing to worry about or he didn't know what he was dealing with. Josh had test after test and still there were no answers.
Finally, Joshua was transferred to another hospital... the last time Joshua spoke was in the ambulance. When he arrived at the hospital he was met by a team of doctors and while taking him to intensive care they requested a signed consent form for a liver transplant. Every possible test was done, and finally the diagnosis of Reye's Syndrome was made.
Doctors put Joshua into a drug induced coma, and on life support. He continued to get worse and on March 4th, he suffered brain death. On March 5th, life support was disconnectd and he stopped breathing immediately. His death occurred just 2 weeks after he was diagnosed with the flu, and only one week after being admitted to the medical center.
Joshua's Mom states;
"I strongly believe education is the best prevention. I know I was aware of not giving aspirin to children with viral infection, but I didn't consider the over the counter medications we all take may contain aspirin.
"Since Joshua's death, the hospital has instituted a protocol for Reye's Syndrome because they did not know what they were dealing with in Joshua's illness.
"There were a combination of issues that played a role in Joshua's death from Reye's Syndrome. Our trusted doctor did not take Joshua's illness seriously and the other doctors who treated Joshua ran tests but didn't know what they were dealing with. Our primary care physician was fired for his negligence. When Joshua was admitted to the hospital for the last time our physician went to a medical convention out of state. He called me when he returned to ask about my son. It was too late, Joshua had died.
"It is my strongest belief that parents, teens, doctors, and hospitals need to be educated about Reye's Syndrome. I am finally able to write about this 13 years after his death and would like to offer my assistance in helping to accomplish this important goal."
Let Joshua's Story be a learning experience, one that keeps our young people alive and safe from the threat of Reye's Syndrome.
So tell them Why.... tell them about Aspirin and about the products that contain aspirin (salicylates). Teach them to read the lables.